Alert archive / California / Winter Storm Warnings in 2017

Winter Storm Warning 9, NWS Sacramento, CA

February 8, 2017

NWS Sacramento, CA issued this winter storm warning at Feb 8, 2017, 2:52 PM PST. It took effect at Feb 9, 2017, 6:00 PM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2017, 2:52 PM PST (22:52 UTC)
In effect from
Feb 9, 2017, 6:00 PM PST
Expired
Feb 9, 2017, 4:29 AM PST
In force
Issued by
NWS Sacramento, CA

The text

As transmitted.

225 
WWUS46 KSTO 082252
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
252 PM PST Wed Feb 8 2017

CAZ069-102300-
/O.NEW.KSTO.WS.W.0009.170209T1800Z-170211T0900Z/
West Slope Northern Sierra Nevada-
Including the city of Blue Canyon
252 PM PST Wed Feb 8 2017

...WINTER STORM WARNING IN EFFECT FROM 10 AM THURSDAY TO 1 AM PST
SATURDAY...

The National Weather Service in Sacramento has issued a Winter
Storm Warning for heavy snow, which is in effect from 10 AM 
Thursday to 1 AM PST Saturday. 

* MAIN IMPACTS: UNPREPARED TRAVELERS MAY EXPERIENCE VERY LONG
  DELAYS. EXPECT TRAVEL DELAYS AND POSSIBLE CHAIN CONTROLS.
  MODERATE TRAVEL PROBLEMS LIKELY. POOR VISIBILITY WILL MAKE
  FREEWAY SPEEDS VERY HAZARDOUS. TRUCKS WILL LIKELY REQUIRE
  CHAINUPS.

* CONFIDENCE...HIGH

* LOCATIONS...ELEVATIONS HIGHER THAN 6000 FEET. This includes
  Interstate 80 over Donner Pass, Highway 50 Over Echo Pass,
  Highway 88 Over Carson Pass, Highway 4 over Ebbetts Pass, 
  Highway 108 over Sonora Pass, and Highway 120 over Tioga Pass.

* SNOW ACCUMULATIONS...18 to 24 inches possible.

* OTHER IMPACTS...South to Southwest winds 25 to 40 mph, with
  gusts between 50 and 70 mph for higher mountains through Friday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet, 
and ice are expected or occurring. Strong winds are also possible.
This will make travel very hazardous or impossible. Only travel 
in an emergency. If you must travel, keep an extra flashlight, 
food, and water in your vehicle in case of an emergency.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
2 follow-up statements
978 
WWUS46 KSTO 090455
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
855 PM PST Wed Feb 8 2017

...Winter Storm will bring strong winds and lower snow levels
Thursday night to the West Slope of the Sierra Nevada...

.A winter storm will move into the area on Thursday. Snow levels
are expected to lower Thursday evening to below pass levels. Some
uncertainty in the timing of when snow levels fall below pass
levels still exist but are expected to fall below major 
Trans-Sierra passes at some point during the evening.

CAZ069-092315-
/O.EXT.KSTO.WS.W.0009.170210T0200Z-170211T0900Z/
West Slope Northern Sierra Nevada-
Including the city of Blue Canyon
855 PM PST Wed Feb 8 2017

...WINTER STORM WARNING NOW IN EFFECT FROM 6 PM THURSDAY TO 1 AM
PST SATURDAY FOR THE WEST SLOPE OF THE SIERRA NEVADA...

* MAIN IMPACTS: Expect travel delays and possible chain controls.
  Moderate travel problems likely. Poor visibility and slick roads
  will likely make normal speeds hazardous. Trucks will likely
  require chainups.

* CONFIDENCE...High.

* LOCATIONS...ELEVATIONS HIGHER THAN 6000 FEET. This includes
  Interstate 80 over Donner Pass, Highway 50 Over Echo Pass,
  Highway 88 Over Carson Pass. 

* SNOW ACCUMULATIONS...18 to 24 inches possible over the peaks and
  up to a foot around pass levels.
                      
* OTHER IMPACTS...South to Southwest winds 25 to 40 mph, with
  gusts between 50 and 70 mph for higher mountain elevations 
  through Friday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible.
Only travel in an emergency. If you must travel, keep an extra
flashlight, food, and water in your vehicle in case of an
emergency.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
740 
WWUS46 KSTO 091229
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
429 AM PST Thu Feb 9 2017

...Winter storm will bring snow and breezy winds down to pass
levels starting Thursday afternoon. 

.A Pacific frontal system moving into northern California today 
will bring strong winds and rain to most of the Sierra Cascade 
range passes. Snow levels will lower late this afternoon however 
and become low enough to start impacting pass levels by early 
evening. Although winds will be decreasing, the Sierra Cascade 
range will see continued breezy winds through the night. Snow 
showers will continue through the day on Friday finally dropping 
off by late Friday evening. 

CAZ069-100045-
/O.CAN.KSTO.WS.W.0009.170210T0200Z-170211T0900Z/
/O.NEW.KSTO.WW.Y.0008.170210T0000Z-170211T0600Z/
West Slope Northern Sierra Nevada-
Including the city of Blue Canyon
429 AM PST Thu Feb 9 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 PM PST FRIDAY...
...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Sacramento has issued a Winter
Weather Advisory for heavy snow and breezy winds which is in 
effect from 4 PM this afternoon to 10 PM PST Friday. 

* MAIN IMPACTS: Expect travel delays and possible chain controls.
  Moderate travel problems likely. Poor visibility and slick roads
  will likely make normal speeds hazardous. 

* LOCATIONS...ELEVATIONS HIGHER THAN 6000 FEET. This includes 
  Interstate 80 over Donner Pass, Highway 50 Over Echo Pass, 
  Highway 88 Over Carson Pass. 

* TIMING...Expect snow levels to drop to pass levels by late this
  afternoon or early evening. More steady snow will change to
  showers on Friday

* Snow accumulations...From Thursday evening through Friday
  evening...4 to 8 inches of snow above 6000 feet but up to 20
  inches highest elevations. 

* Other impacts...South to Southwest wind gusts between 50 and 60
  mph for higher mountain elevations this evening causing white-
  out conditions. Decreasing but breezy winds continuing on
  Friday. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, will cause 
travel difficulties. Strong winds will also cause limited
visibility at times. Be prepared for slippery roads and limited 
visibilities, and use caution while driving.

&&

Interact with us via social media 
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento


&&

$$

CAZ068-100045-
/O.NEW.KSTO.WW.Y.0008.170210T0000Z-170211T0600Z/
Western Plumas County/Lassen Park-
Including the cities of Chester and Quincy
429 AM PST Thu Feb 9 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 PM PST FRIDAY...

The National Weather Service in Sacramento has issued a Winter
Weather Advisory for heavy snow and breezy winds which is in 
effect from 4 PM this afternoon to 10 PM PST Friday. 

* TIMING...Expect snow levels to drop to pass levels by late this
  afternoon or early evening. More steady snow will change to
  showers on Friday

* MAIN IMPACT...Expect travel delays and possible chain controls.
  Moderate travel problems likely. Poor visibility and slick roads
  will likely make normal speeds hazardous. 

* Snow accumulations...From Thursday evening through Friday
  evening...4 to 8 inches of snow above 6000 feet but up to 20
  inches highest elevations. 

* OTHER IMPACTS...South to Southwest wind gusts between 50 and 60
  mph for higher mountain elevations this evening causing white-
  out conditions. Decreasing but breezy winds continuing on
  Friday. 

* LOCATIONS...Lassen Park area above 6000 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, will cause 
travel difficulties. Strong winds will also cause limited
visibility at times. Be prepared for slippery roads and limited 
visibilities, and use caution while driving.

&&

Interact with us via social media 
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento


$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 8, 4:50 AM PST, 10 hours 2 minutes earlier.

Area forecast discussion, Feb 8, 4:50 AM PST, 10 hours 2 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
450 AM PST Wed Feb 8 2017

.Synopsis...
Moderate to heavy precipitation with areas of breezy to gusty
winds will continue this week as a series of Pacific storms affect
the region. Flooding concerns will continue. Drier weather returns
for the weekend.

&&

.Discussion...
Very mild and juicy airmass (TPW in excess of an inch) continues
to stream up into NorCal ahead of the deep trough over the eastern
Pacific. Rain has slackened off for most of interior NorCal
overnight, but 12 hour precip amounts of an inch or two still
occurred over the foothills and Sierra Nevada to the east of
Stockton. Temperatures are very mild early this morning, ranging
from the 30s and 40s in the mountains to the 50s and lower 60s
elsewhere.

Precip will increase across the area today as strong warm-
advection moves overhead. Orographic enhancement will focus
heaviest precipitation over the mountains north of Redding and
across the west slopes of the northern Sierra and southern Cascade
Range where additional QPF of 2-4 inches can be expected over the
next 24 hours. Very high snow levels will limit snowfall
accumulation to just the highest peaks.

Surface pressure gradients will continue to tighten across the
region today with breezy conditions expected to return. Stronger
gusts of 40 mph or higher may develop as early as mid-afternoon
across the far northern portion of the Sacramento Valley and
surrounding terrain.

Gradients will continue to tighten overnight tonight into early
Thursday with the Sacramento to Medford gradient forecast to reach
about 17 mbs. Gusts of 50 mph or higher will be possible across
the northern half of the Sacramento Valley while winds will
increase elsewhere across the region.

Precip may decrease and shift northward a bit late tonight as the
offshore system approaches, then heavy precip returns Thursday
into Thursday evening as the front moves south through the area.
Another 1-2 inches of rain can be expected in the valley with 3-6
inches in the foothills and mountains likely resulting in more
flooding issues.

Snow levels are forecast to go below pass levels again Thursday
night and motorists should be prepared for winter travel over the
Sierra.

Showery post-frontal precip is expected Friday with the potential
for thunderstorms in the Central Valley if ingredients come
together, then drier weather expected to finally return Friday
night into the weekend.

&&

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)
A few snow showers may linger over the mountains into Saturday,
but by and large most of the region will be dry under building
high pressure. A brief period of breezy north winds will be
possible over the weekend, mainly along the western Sacramento
Valley and along favored Sierra canyons. High pressure should
continue to bring dry weather and perhaps some Valley fog through
the middle of next week. Longer-range models are currently
suggesting a return to wet weather toward the end of next week. Dang

&&

.AVIATION...
Light to moderate rain will continue across much of the region
the next 24 hours, with VFR/MVFR conditions expected across the
Valley, and IFR/LIFR over the mountains. South winds generally
below 10 kt will increase to 10 to 20 kt this afternoon, with
gusts up to 40 kt possible near KRDD-KRBL. Dang

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 2 PM this afternoon to 4 PM PST Thursday for
Burney Basin / Eastern Shasta County-Carquinez Strait and Delta-
Central Sacramento Valley-Clear Lake/Southern Lake County-
Motherlode-Mountains Southwestern Shasta County to Northern Lake
County-Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Shasta Lake Area / Northern Shasta County-Southern
Sacramento Valley-West Slope Northern Sierra Nevada-Western
Plumas County/Lassen Park.

&&

In the hours before

Local storm report, Feb 8, 2:40 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
240 PM PST WED FEB 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       SE PACIFIC HOUSE        38.76N 120.50W
02/08/2017  M1.25 INCH       EL DORADO          CA   TRAINED SPOTTER

            1.25 INCHES FROM 0700 TO 1400. CALLED BEFORE 1600 DUE TO
            PRIOR COMMITENT.

0200 PM     HEAVY RAIN       SE PACIFIC HOUSE        38.76N 120.50W
02/08/2017  M1.25 INCH       EL DORADO          CA   TRAINED SPOTTER

            1.25 INCHES FROM 0700-1400. HAD TO CALL WITH REPORT
            BEFORE 1600 DUE TO PRIOR COMMITMENT.

&&

NWS
Local storm report, Feb 8, 2:40 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
240 PM PST WED FEB 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       SE PACIFIC HOUSE        38.76N 120.50W
02/08/2017  M1.25 INCH       EL DORADO          CA   TRAINED SPOTTER

            1.25 INCHES FROM 0700-1400. HAD TO CALL WITH REPORT
            BEFORE 1600 DUE TO PRIOR COMMITMENT.

&&

NWS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 3:15 AM PSTWind AdvisorySTO40 hr
Feb 8, 10:00 AM PSTRiver Flood WarningSTOButte, Glenn15 hr
Feb 8, 3:16 PM PSTRiver Flood WarningSTOAmador, El Dorado, Sacramento60 hr

Nearby

Winter Storm Warnings in California, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.